Agencies mobilize to combat overdoses

WATERTOWN — After what seemed like a decline in the number of overdoses in Jefferson County following what was dubbed as a ‘Heroin Crisis,’ those numbers may be on the rise yet again.

In the span of about seven weeks, Jefferson County experienced 10 deaths that may prove to be overdoses. So far, Jefferson County has experienced six confirmed overdose deaths in 2019, but that number may soon rise to 16 if the additional 10 possible overdose deaths are confirmed after toxicology reports come in.

Besides the high number, another alarming aspect of these possible overdoses is the fact that they all occurred within a short period of time. While the six confirmed deaths occurred over the rest of the year, these 10 recent instances occurred between October and November — and the month isn’t over yet.

“There are so many unknown questions, but we felt that this is crazy and people need to know about it and the services seem to be the most busy since they were established — a few years ago the anchor didn’t exist, and they’re hopping now,” said Stephen A. Jennings, public information officer for the Jefferson County Public Health Service. “If there are other people who need it, we want to encourage them to seek help.”

Though Mr. Jennings cannot yet definitively say whether this latest round of deaths is linked to fentanyl, he did say that of the deaths that have been confirmed from the past two to three years, fentanyl seems to be most lethal to people.

According to Mr. Jennings, those who have died have had combinations of drugs in their systems, which he said is common, so further testing is necessary before these deaths can be linked to fentanyl.

Of the six confirmed overdoses this year, four had fentanyl in their systems, and one had an illicitly manufactured, designer version of the drug, according to Mr. Jennings, which can produce the same effects as fentanyl, but can be more potent and lethal due to the fact that these designer substances aren’t produced in controlled and regulated labs.

For 2018 and 2019, overdose causes thus far have been regular fentanyl rather than analogs, but if some of these latest deaths are linked to the substance, it could demonstrate the presence of more synthetic drugs on the streets.

“The numbers appear to not add up because there was a combination of what was lethal,” Mr. Jennings said. “It wasn’t just one thing.”

The Jefferson County Public Health Service is waiting for emergency department and hospitalization data from all area hospitals to confirm levels of visits and admissions to these facilities, according to Mr. Jennings, but it appears as though Samaritan has seen the greatest increase in those seeking help recently.

“We’re pretty busy anyway, but clients are telling us a lot about the overdoses going on right now,” said Mary Hughes-Hoistion, OASAS program coordinator at Samaritan Health. “I’m assuming it’s the fentanyl that’s probably in the heroin, that’s usually what we see, but we’re also hearing that there are some pill mills selling pills as oxycontin but they’re actually filled with fentanyl and rat poisoning.”

According to Mrs. Hughes-Hoistion, with fentanyl, usually more than one or two doses of Narcan are needed because it is so strong of a drug — and even still it may not work, or it will wake those experiencing an overdose for a period of time before wearing off like any drug, thus allowing people to slip back into their overdoses.

“It’s sad and I’m concerned for all these community members who are using,” she said. “They need to be careful, and make sure that if they’re going to use — which we hope they don’t — they’re with someone so if they start to overdose the other person can call an ambulance.”

Under New York State’s 911 Good Samaritan Law, members of the public can call 911 without fear of arrest if they are having a drug or alcohol overdose that requires emergency medical care or if they witness someone overdosing.

The health service would like to remind community members that they can contact Credo, ACR Health, or the Anchor Recovery Center to receive Naloxone training and free kits and, according to Mr. Jennings, the service is hoping to receive the toxicology reports and data as soon as next week, but said these things don’t happen within an hour like on television shows.

As for the decline and sudden apparent spike in overdoses, Mr. Jennings said the same pattern has been seen in other communities.

“We’ve always been worried this could happen because it’s happened in other communities, but we’re waiting on the toxicity reports to tell what the drugs are,” Mr. Jennings said. “In the meantime, we really want people to access the services available, they’ve really measurably saved lives.”

Services available include:

Anchor Recovery Center of NNY: (315) 836-3460

Credo Community Center for Treatment of Addictions: (315) 788-1530

ACR Health: (315) 785-8222

Samaritan Addiction Services: (315) 779-5060

Samaritan Medical Center — Social Worker on Call: (315) 785-4516

Suicide Prevention Hotline: 1-800-273-8255

Mobile Crisis Jefferson County: (315) 782-2327

Hope Line: 1-877-8-HOPENY or Text 46736

Northern Regional Center for Independent Living: (315) 785-8703 business hours; and (315) 785-8708 nights and weekends

Johnson Newspapers 7.1

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.